For most people, weight gain has a very simple cause — they eat too much and don’t exercise enough. However, many people suffer from medical conditions that can cause weight gain. There are a variety of diseases that encourage the body to add pounds. In addition, there are medications that can also make it easier to gain weight. So even if the condition itself is weight-neutral, the treatment is not.
Many conditions cause weight gain because they throw hormones out of whack. Hypothyroidism, an underactive thyroid gland, is one of the most common. Underactive thyroids don’t release enough hormones, allowing the metabolism to slow down. This can be easily diagnosed by checking hormone levels. The condition is generally treated with hormone pills.
Another condition that plays havoc with hormones is Cushing’s syndrome, in which adrenal glands produce too much cortisol, one of the hormones associated with the fight or flight response. People who suffer from Cushing’s tend to gain weight in the face and stomach. Treatments generally involve lowering cortisol levels. Options could include medication, surgery and even radiation, particularly if the condition is caused by a tumor.
Other conditions that can cause hormonal issues and weight gain are polycystic ovary syndrome and menopause. In both cases, your doctor can recommend potential solutions.
Depression can also lead to weight gain. People who are depressed may overeat to feel better. This can be particularly problematic if being overweight is one of the root causes of the depression. On the other hand, the medications used to treat depression can themselves cause weight gain. In either case, it’s best to see your doctor, who can refer you to a counselor or support group to battle depression’s root causes. In addition, there may be other medications that can help treat the depression without causing weight gain.
There are actually quite a few pharmaceuticals that cause weight gain: blood pressure medications, steroids, seizure drugs and arthritis and migraine medications. Some of these lower metabolism, while others increase appetite. Regardless, if you believe a medication is causing your weight to go up, again, see your doctor. It’s possible that another medication can be found that will not have this side effect.
And remember, dramatic weight gain or weight loss can indicate a serious problem. Be sure to see your doctor if you experience unexplained fluctuations in weight.